Wisconsin, 2021Cold in Wisconsin, February 14 to 15, 2021
February 14 to 15, 2021 · NWS GRB · 4 events in 4 counties and zones
Cold air remained across northern Wisconsin on the morning of February 15th with lows of -25 F to -40 F. The combination of the bitter cold and light winds created wind chills of -35 F to -45 F across central and north-central Wisconsin.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air remained across northern Wisconsin on the morning of February 15th with lows of -25 F to -40 F. The combination of the bitter cold and light winds created wind chills of -35 F to -45 F across central and north-central Wisconsin. Several locations set record low temperatures on the morning of the 15th at Antigo (Langlade Co.), Merrill (Lincoln Co.), and Rhinelander (Oneida Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 14, 5:11 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Feb 14, 5:11 PM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
511 PM CST Sun Feb 14 2021
Updated aviation portion for 00Z TAF issuance
.SHORT TERM...Tonight and Monday
Issued at 223 PM CST Sun Feb 14 2021
Mostly sunny skies prevailed across the region this afternoon.
It was another cold afternoon with readings in the single digits
below zero across central and north-central Wisconsin, and in the
single digits above zero across northeast and east-central
Wisconsin. Several locations are likely to break the record low
maximum temperatures for today.
Although wind chill readings have improved some this afternoon,
they are expected to drop to Wind Chill Warning criteria (-35F or
lower) across portions of central and north-central Wisconsin
with the remainder of the area should see Wind Chill Advisory
(-20F to -35F) readings later this evening through late Monday
morning. Already extended the wind chill headlines earlier this
morning until noon on Monday. Followed the NBM blend for minimum
temperatures tonight as skies will be clear north and partly
cloudy south.
On Monday, low level winds are expected to turn to the north, and
then northeast Monday afternoon. This scenario will bring some
lake clouds to the immediate shoreline Monday afternoon along
with some light snow showers or flurries. It will remain near
record cold for low maximum temperatures for the date with highs
highs in the single digits above zero.
.LONG TERM...Monday Night Through Sunday
Issued at 223 PM CST Sun Feb 14 2021
Cold temperatures will continue through midweek, but a gradual
moderation in temperatures is anticipated through the week, with
highs reaching the 20s by Saturday, and perhaps upper 20s to lower
30 by Sunday. Raised low temperatures a bit across the southeast
two-thirds of the CWA Monday night, as cloud cover is expected to
thicken. Should still see some lows of -20 F or colder in north
central WI.
Have ramped up the POPs/QPF for lake-effect near Lake Michigan
Monday night into Tuesday, with unidirectional NE flow, strong
thermal troughing over the lake and strong over-water instability.
Snowfall may be enhanced by a short-wave trough moving through
late Monday night. This is looking like a potential advisory
event at this time, so will ramp up the messaging in the HWO.
There are a few meso-models that have some fairly impressive
QPF, so will need to keep a close eye on this event. Light
easterly flow will continue Tuesday night into Wednesday, so will
keep slight chance/chance POPs along the lakeshore for now, and
monitor for potentially more significant LES.
Strong low pressure is expected to pass south and east of the
region late in the work week, with another weaker system impacting
areas to our south on Sunday. Will stick with the model blend,
which maintains a dry forecast over GRB CWA with both systems.
Both systems bear watching over the upcoming week.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 511 PM CST Sun Feb 14 2021
Outside of some high clouds, VFR conditions can be expected
through much of this TAF issuance. Some lake effect clouds and
perhaps a few lake effect snow showers will develop along Lake
Michigan toward the end of this TAF issuance. The more widespread
lake effect snow will be near the MTW TAF site after 00Z Tuesday
as winds shift to the northeast.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST Monday for WIZ012-013-020>022-
031-037>040-045-048>050-073-074.
Wind Chill Warning until noon CST Monday for WIZ005-010-011-018-
019-030-035-036.
&&
SHORT TERM.....Eckberg
LONG TERM......Kieckbusch
AVIATION.......Cooley
Hazardous weather outlook, Feb 14, 2:20 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
220 PM CST Sun Feb 14 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-152030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
220 PM CST Sun Feb 14 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Dangerous wind chills of 25 to 40 below zero are expected tonight
into Monday morning. Wind Chill Warnings and Advisories are in
effect.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Dangerous wind chills of 25 below to 40 below zero are expected
early Monday morning. Wind chills should improve to 5 to 15 below
zero Monday afternoon, then drop to 20 to 30 below zero again
Monday night into Tuesday morning.
Lake effect snow showers will bring accumulating snow to Manitowoc
and Kewaunee counties Monday night into Tuesday. Several inches of
powdery snow are possible, with the most significant accumulations
occurring near Lake Michigan. Hazardous travel conditions will be
likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
LMZ521-522-541>543-152030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
220 PM CST Sun Feb 14 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
The probability for widespread hazardous weather is low.
Eckberg/Kieckbusch
Cold/Wind Chill, Vilas
- When
- February 14, 10:00 PM CST to February 15, 9:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- AWOS
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Morning low temperatures fell to -29 to -37 degrees during the morning of February 15th, with light winds allowing wind chills to fall to -35 to -44 degrees.
Cold/Wind Chill, Lincoln
- When
- February 14, 11:00 PM CST to February 15, 9:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- AWOS
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
Morning low temperatures fell to -32 to -38 degrees during the morning of February 15th, with light winds allowing wind chills to fall to -35 to -44 degrees. The low temperature of -32 degrees in Merrill broke the previous record of -30 degrees, set in 1913.
Cold/Wind Chill, Wood
- When
- February 15, 1:00 AM CST to 5:00 AM CST
- Where
- Wood forecast zone
- Reported by
- ASOS
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
Morning low temperatures fell to -23 degrees during the morning of February 15th, with light winds allowing wind chills to fall to -35 to -38 degrees.
Cold/Wind Chill, Marathon
- When
- February 15, 2:00 AM CST to 8:00 AM CST
- Where
- Marathon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Morning low temperatures fell to -18 to -19 degrees during the morning of February 15th, with light winds allowing wind chills to fall to -35 to -39 degrees.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935145, 935146, 935148, 935147.